Hail, Wood
- When
- March 25, 12:02 AM CST
- Where
- Wood County, 0.74 mi WNW of Winnsboro
- Measured
- 2 in hail
- Reported by
- Storm Chaser
- Coordinates
- 32.956, -95.291
Golfball to hen egg size hail fell in Winnsboro.
Warm and moist air began to return north across the Ark-La-Tex during the daytime hours on March 24th, ahead of an upper level shortwave trough that traversed east across Southern Oklahoma and North Texas. This resulted in scattered showers and thunderstorms to develop during the evening over Southeast Oklahoma and portions of North Texas, where better instability developed earlier in the day in…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Warm and moist air began to return north across the Ark-La-Tex during the daytime hours on March 24th, ahead of an upper level shortwave trough that traversed east across Southern Oklahoma and North Texas. This resulted in scattered showers and thunderstorms to develop during the evening over Southeast Oklahoma and portions of North Texas, where better instability developed earlier in the day in response to daytime heating. Despite the marginal instability near the surface, ample shear and forcing were noted aloft ahead of this approaching disturbance and associated cold front, where several supercell thunderstorms developed over these areas during the evening. Additional scattered severe thunderstorms spread east southeast into Northeast Texas and Southern McCurtain County Oklahoma during the early morning morning hours. Large hail reports were received across portions of these areas, before the storms organized into a cluster and surged southeast across portions of East Texas and Northwest Louisiana. Damaging winds became prevalent along this line of storms, although occasional reports of large hail were also received, before the storms weakened after 330 am once instability diminished even further.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 24, 11:15 PM CST, 47 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Shreveport LA 1215 AM CDT Mon Mar 25 2019 .UPDATE... After coordinating with SPC and WFO FWD, have elected to extend SVR Watch #33 for several more counties in E TX until 09Z, while also dropping the watch for McCurtain County OK and the Nrn counties in SW AR, as the severe threat (while not zero), is considerably lower than farther S. However, a marginal severe threat remains across E TX where MLCapes of up to 1000 J/kg remain, although the short term progs suggest that instability will continue to gradually diminish overnight as the parent shortwave over Srn OK/N TX shifts E into Srn AR/N LA late, where the more stable air remains. Large hail will remain the primary threat, with damaging winds a secondary threat. Did not make any other changes to the ongoing forecast. 15 && .SHORT TERM.../Tonight/ The sct convection that did affect portions of McCurtain County OK earlier this evening have diminished/remained just N of this area and the adjacent counties in SW AR, as the convection has outran the greater axis of instability along the cold front, which extends from near FSM, to just S of MLC, AQR, SW to the Nrn and Wrn sections of the DFW Metroplex, to near SEP. However, additional sct convection has recently redeveloped near and just ahead of the front over portions of N TX, in the area of better instability where MLCapes near or slightly better than 1000 J/kg exist ahead of a shortwave trough noted over Srn OK and N TX. The short term progs have done a poor job with the handling of the ongoing convection, with the latest 00Z NAM much drier/less bullish with convection development through the remainder of the evening (especially near and N of DFW), but does suggest convection building ESE into more of E TX/extreme Nrn LA after 06Z. The latest run of the HRRR has initialized too far E with the ongoing convection and also does not take into account the convection N of DFW, but does suggest clusters of convection which should track SE across E TX into N LA overnight. Although some instability will persist overnight with additional low level moistening, the short term progs suggest that overall CAPE will continue to slowly diminish overnight, but with 500-800+ J/kg remaining over portions of E TX before the shortwave shifts E into slightly more stable air farther E into Scntrl AR/Ncntrl LA. Although an isolated severe threat may persist beyond the 05Z SVR Watch #33 expiration, did remove SVR mention after midnight, and did lower pops to likely across much of E TX/SW AR/N LA. But in the meantime, did add Smith and Gregg Counties in E TX to the existing SVR Watch #33 to account for extrapolation of the isolated severe warned supercell now entering Western Wood County. Also made very minor adjustments to the min temp forecast, with this convection diminishing from NW to SE late as H850-700 winds veer more WNW late. Zone update already out...grids will be available shortly. 15 && .PREV DISCUSSION... /issued 750 PM CDT Sun Mar 24 2019/ AVIATION... For the ArkLaTex terminals. No major changes to going TAFs with as KTXK only tempo group this cycle. All other sites will see this line of TS move from N to S from 06-12Z. Large hail and some wind will be wide spread until dawn. Fropa 12-18Z with SKC looming terminals becoming NW 10-20KT all day Monday./24/ && .PRELIMINARY POINT TEMPS/POPS... SHV 61 77 49 67 / 70 60 0 0 MLU 61 77 49 66 / 70 60 0 0 DEQ 52 68 44 67 / 70 10 0 0 TXK 57 71 46 65 / 70 10 0 0 ELD 58 74 46 66 / 70 30 0 0 TYR 60 74 47 69 / 60 60 0 0 GGG 60 75 48 68 / 60 60 0 0 LFK 64 80 49 71 / 30 40 10 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 15
Hazardous Weather Outlook National Weather Service Shreveport LA 128 PM CDT Sun Mar 24 2019 ARZ050-051-059>061-070>073-LAZ001>006-012>014-OKZ077-TXZ096-097- 108>112-124>126-136>138-149>151-251830- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-Bienville- Jackson-Ouachita-McCurtain-Red River-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola- 128 PM CDT Sun Mar 24 2019 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma and northeast Texas. .DAY ONE...This Afternoon and Tonight... The threat of strong to severe thunderstorms will increase later this evening and overnight through early Monday morning as a cold front advances across the region. The highest risk area for severe weather will be north of a line from near Tyler, Texas eastward to Shreveport and Farmerville, Louisiana. The primary threats will be damaging wind gusts and large hail possibly up to golf ball size. Although the overall tornado risk is low, an isolated tornado or two cannot be completely ruled out. .DAYS TWO THROUGH SEVEN...Monday through Saturday... A couple of severe storms will still be possible through sunrise Monday morning, but the overall risk for severe weather should be diminishing. Damaging winds and large hail will be the primary threats. Thunderstorms will likely persist along and south of Interstate 20 until a cold front completely exits the area Monday afternoon. Scattered thunderstorms will return by late Thursday through Saturday as a series of upper level disturbances move across the region. Thunderstorm chances will be much higher, including the potential for more severe weather, as the front moves across the Four State Region during the day on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary tonight through early Monday morning. LAZ010-011-017>022-TXZ152-153-165>167-251830- De Soto-Red River-Sabine-Natchitoches-Winn-Grant-Caldwell- La Salle-Nacogdoches-Shelby-Angelina-San Augustine- 128 PM CDT Sun Mar 24 2019 This Hazardous Weather Outlook is for portions of north central Louisiana, northwest Louisiana and east Texas. .DAY ONE...This Afternoon and Tonight... Strong to marginally severe thunderstorms will be possible tonight into early Monday morning as a cold front moves across the region. Damaging winds and large hail will be the primary threats. An isolated tornado cannot be completely ruled out, but the overall risk for tornadoes is very low. .DAYS TWO THROUGH SEVEN...Monday through Saturday... A couple of severe storms will still be possbile through sunrise Monday morning, but the overall risk for severe weather should be diminishing. Damaging winds and large hail will be the primary threats. Thunderstorms will likely persist south of Interstate 20 until a cold front completely exits the area Monday afternoon. Scattered thunderstorms will return by late Thursday through Saturday as a series of upper level disturbances move across the region. Thunderstorm chances will be much higher, including the potential for more severe weather, as the front moves across the Four State Region during the day on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary tonight through early Monday morning. 19
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
709 PM CDT SUN MAR 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL SMITHVILLE 34.47N 94.65W
03/24/2019 E1.00 INCH MCCURTAIN OK PUBLIC
QUARTER SIZE HAIL REPORTED AT MOUNTAIN
COUNTRY STORE.
&&
25PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
817 PM CDT SUN MAR 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL SMITHVILLE 34.47N 94.65W
03/24/2019 E2.00 INCH MCCURTAIN OK PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM
SMITHVILLE. GOLF BALL TO HEN EGG SIZE HAIL
REPORTED AT MOUNTAIN COUNTRY STORE. PHOTO
SUBMITTED TO NWS TO CORRECT SIZE IN PREVIOUS
REPORT.
&&
25Special Weather Statement
National Weather Service Shreveport LA
832 PM CDT Sun Mar 24 2019
OKZ077-250215-
McCurtain OK-
832 PM CDT Sun Mar 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MCCURTAIN COUNTY UNTIL
915 PM CDT...
At 831 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Nashoba, or 23 miles southeast of Clayton, moving
east at 50 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Plunketville, Smithville, Watson, Bethel, Battiest, Pickens, Sherwood
and Mount Herman.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Oklahoma.
LAT...LON 3451 9447 3437 9447 3429 9504 3449 9505
3451 9497
TIME...MOT...LOC 0131Z 257DEG 44KT 3440 9502
13Special Weather Statement
National Weather Service Shreveport LA
1121 PM CDT Sun Mar 24 2019
TXZ108-124-250500-
Wood TX-Franklin TX-
1121 PM CDT Sun Mar 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRANKLIN AND NORTHERN
WOOD COUNTIES UNTIL MIDNIGHT CDT...
At 1121 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Pleasant Grove, or 13 miles west of Winnsboro, moving
east at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Winnsboro, Scroggins, Pleasant Grove, Yantis, Perryville and Cypress.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Lake Fork, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Texas.
LAT...LON 3296 9564 3296 9531 3306 9531 3307 9515
3281 9516 3293 9564
TIME...MOT...LOC 0421Z 274DEG 26KT 3296 9552
09The Shreveport radar (KSHV), 147 km away, was scanning. The volume nearest the first event began at 06:02 UTC.
4 hail, 3 thunderstorm wind. Local standard time, as filed.
Golfball to hen egg size hail fell in Winnsboro.
Ping pong ball size hail fell on the south side of Winnsboro. Report via mPING.
Golfball size hail fell in the Perryville community.
A large tree was downed on a wheelchair ramp at the Perryville Methodist Church in the Perryville community. Trees were also downed nearby on FM 2088 near County Road 852.
A tree fell on a home in Gilmer.
A National Weather Service storm survey confirmed that straight line winds of up to 100 mph had torn a roof off of Tire Zone tire store in Downtown Gilmer on Highway 271 at Highway 154.
Quarter size hail fell just southwest of the Nesbitt community.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806399, 806400, 806401, 806402, 806403, 806404, 806405.